Hormonal birth control is used for a variety of reasons, including the prevention of unwanted pregnancy, treatment of endometriosis and other reproductive disorders, and treatment of painful or heavy periods. The birth control pill is one of the most popular forms of hormonal birth control and is taken by approximately 14 percent of women between the ages of 15 and 49, but it is not without side effects.
One of the most common concerns women have when taking hormonal birth control is weight gain. If you have recently started taking hormonal birth control and feel like you may be gaining weight or that your body might be changing, you may find yourself wondering, “Is birth control making me gain weight?”
Does birth control cause weight gain?
The idea of gaining weight while taking birth control is one of the most common concerns that many patients share. It should be noted that hormonal birth control, which includes birth control pills, hormonal intrauterine devices (IUDs), vaginal rings, birth control shorts, birth control implants, and birth control patches, is associated with the risk of weight gain, while non-hormonal forms of birth control, such as a copper IUD or condoms, are not associated with this risk.
Many years ago, when hormonal birth control was first invented, the hormones used in birth control pills were at very high levels, including about 150 micrograms of estrogen hormones. High levels of estrogen have been found to increase appetite and encourage the retention of fluid and water, which can lead to weight gain. By contrast, today’s birth control pills contain between 20 to 50 micrograms of estrogen.
Numerous studies and literature reviews have been conducted to determine whether or not there is a causal relationship between weight gain and the use of hormonal forms of birth control. In these studies, no causal relationship has been found that indicates that modern forms of hormonal birth control cause weight gain. While some study participants were found to gain weight in the first weeks and months after starting the use of hormonal contraception, the weight gain was most commonly linked to increased water retention rather than actual fat.
Nonetheless, anecdotal evidence suggests that some women do experience weight gain when using hormonal birth control. Hormonal changes and nutrient depletions that are linked to the use of hormonal birth control may contribute to weight gain in these women.
What nutrient depletions can be caused by hormonal birth control?
The nutrient depletions that can result from hormonal birth control have been recognized by the World Health Organization, which identified that key nutrient depletions caused by hormonal birth control include folic acid (vitamin B9), vitamin B2, vitamin B6, vitamin B12, vitamin C, vitamin E, magnesium, selenium, and zinc. Nutrient depletions of niacin (vitamin B3) and biotin (vitamin B7) can also occur as a result of hormonal birth control use.
The side effects caused by hormonal forms of birth control, including weight gain, are linked to these nutrient depletions.
How can you prevent weight gain while using hormonal birth control?
Some of the nutrient depletions listed above, including niacin, biotin, vitamin C, and vitamin E, have been linked to weight gain. A study done in Korea found that women who were using oral contraceptives for three or more months and have a lower than recommended intake of calcium, phosphorus, potassium, vitamin A, vitamin B1, vitamin B2, niacin, vitamin C, and folate were more likely to be obese than patients who did not have deficiencies of these nutrients.
Therefore, it is recommended that people using hormonal forms of birth control supplement their diets with a nutritional supplement that is specially formulated to counteract nutrient deficiencies caused by hormonal birth control use. These supplements are formulated in order to provide the nutrients that support healthy weight management and a balanced body and contain therapeutic doses of vitamins, minerals, and mitochondrial antioxidants that can prevent side effects caused by the use of hormonal birth control.